New Jersey, 2014

Wildfire in New Jersey, April 25 to 26, 2014

April 25 to 26, 2014 · NWS PHI · 1 event in 1 county or zone

A wildfire consumed about 250 acres of forest in the Wharton State Forest in Shamong Township off of Stokes Road (County Route 541) on the 25th. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A wildfire consumed about 250 acres of forest in the Wharton State Forest in Shamong Township off of Stokes Road (County Route 541) on the 25th. The wildfire was first spotted at 930 a.m. EDT that morning and was contained at Noon EDT on the 26th. Overall lighter southeast winds which also raised humidity levels and overnight rain helped with containment efforts. No evacuations were necessary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 25, 8:06 AM EST, 24 minutes earlier.

Area forecast discussion, Apr 25, 8:06 AM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
906 AM EDT FRI APR 25 2014

.SYNOPSIS...
HIGH PRESSURE WILL MOVE OFFSHORE TODAY AS LOW PRESSURE ADVANCES EAST
THROUGH THE OHIO VALLEY, CROSSING OUR REGION TONIGHT INTO SATURDAY
MORNING. HIGH PRESSURE IS THEN EXPECTED TO INFLUENCE OUR AREA
SATURDAY NIGHT THROUGH MONDAY. THE NEXT LOW PRESSURE SYSTEM LOOKS TO
DEVELOP ACROSS THE PLAINS STATES MONDAY AND IS FORECAST TO BE
SLOW-MOVING, RESULTING IN UNSETTLED WEATHER ACROSS OUR REGION FROM
TUESDAY THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
TODAY...A N-S BAND OF CLOUDS PASSING EWD ACROSS THE DELAWARE RIVER
WITH ISOLATED SPRINKLES CROSSING NW NJ WILL ALL DISSIPATE OR SHOVE
EAST BY MIDDAY TO REVEAL A PERIOD OF BRIGHT SUNSHINE. CLOUDS (LOW)
INCREASE TOWARD 6PM FOR E MD AND SW DE.

830 AM ESTF UPDATE IS FOR SLIGHT ADJUSTMENTS IN MORNING TEMP/SKY
TRENDS.

PREVIOUSLY FCST TEMPS LOOK GOOD FOR TODAY AND I CALL IT A NICE DAY
WITH SEASONABLE TEMPS!

TONIGHT...SHOWERS EVERYWHERE WITH THE MID LEVEL SHORT WAVE AND
WAA ASSOCIATED WITH THE ACCOMPANYING SFC LOW. ISOLATED THUNDER
POSSIBLE TONIGHT SRN PART OF FCST AREA ALONG AND S OF KESN-KDOV-
KACY.

NO CHANGE IN THE FCST ATTM FROM THE PRIOR 330 AM ISSUANCE.

&&

.SHORT TERM /SATURDAY/...
AN AREA OF SURFACE LOW PRESSURE IS FORECAST TO BE PASSING BY TO
OUR NORTHEAST SATURDAY MORNING, WITH MUCH OF THE SCATTERED/ISOLATED
SHOWER ACTIVITY DIMINISHING AT THAT TIME. HOWEVER, THE PRIMARY
UPPER LEVEL TROUGH/CLOSED LOW IS PROGGED TO DROP SOUTHEAST FROM
THE NORTHERN GREAT LAKES INTO NEW YORK STATE THROUGH THE COURSE OF
THE DAYTIME SATURDAY, AND WITH COLDER AIR PRESENT ALOFT IN THE
ATMOSPHERE, MORE SCATTERED SHOWERS WILL BE THE RESULT. THE GFS/NAM
AND ECMWF ALL SHOW SOME VERY MARGINAL INSTABILITY TO BE PRESENT
SATURDAY AFTERNOON TO EARLY EVENING, BUT WE OPTED NOT TO ADD
THUNDER AT THIS TIME AS WHAT MAY OCCUR IS ONLY SOME LOW-TOPPED
CONVECTIVE ACTIVITY. THROUGH THIS TIMEFRAME, WE KEEP SLIGHT CHANCE
TO LOW CHANCE POPS FOR ISOLATED/SCATTERED SHOWERS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
BY LATER SATURDAY NIGHT AND EARLY SUNDAY, THE UPPER LEVEL
TROUGH/CLOSED LOW IS FORECAST TO MOVE EAST AND OFF THE NEW ENGLAND
COAST AS HIGH PRESSURE NOSING DOWN FROM CANADA BEGINS TO INFLUENCE
OUR REGION. WEAK HIGH PRESSURE IS PROGGED TO REMAIN ACROSS THE MID
ATLANTIC THROUGH THE DAYTIME SUNDAY THROUGH MONDAY, AND WE
MAINTAIN A DRY FORECAST THROUGH THIS PERIOD WITH TEMPERATURES
OVERALL RUNNING A FEW DEGREES BELOW LATE APRIL NORMALS.

A MORE ACTIVE AND UNSETTLED PATTERN LOOKS TO TAKE SHAPE THROUGH THE
MIDWEEK PERIOD AS A SLOW-MOVING LOW PRESSURE SYSTEM ORGANIZES ACROSS
THE PLAINS STATES MONDAY AND THEN GRADUALLY PROGRESSES EAST. WE HAVE
KEPT THE MENTION OF SLIGHT CHANCE/LOW CHANCE POPS FOR SHOWERS IN THE
FORECAST FOR LATE MONDAY NIGHT AS MORE OF AN ONSHORE FLOW DEVELOPS
ACROSS OUR REGION. FROM THERE, POPS INCREASE MOSTLY INTO THE HIGH
CHANCE/LOW LIKELY RANGE FOR THE TUESDAY THROUGH THURSDAY TIMEFRAME
AS THE SURFACE AND UPPER LEVEL LOWS ADVANCE INTO THE MISSISSIPPI
VALLEY AND A FEW MID/UPPER SHORTWAVES PASS NEAR OR OVER OUR REGION
BRINGING ROUNDS OF SCATTERED SHOWERS. WHILE SOME EMBEDDED THUNDER IS
POSSIBLE AT TIMES WITH THIS ACTIVITY, WE HAVE NOT INCLUDED THUNDER
AT THIS EXTENDED TIMEFRAME AS THERE IS STILL UNCERTAINTY REGARDING
THE AMOUNT OF INSTABILITY PRESENT AS AN ONSHORE, EASTERLY FLOW LOOKS
TO HOLD ON THROUGH MIDWEEK. WITH CLOUDS AND SHOWERS AROUND, DAYTIME
TEMPERATURES ARE EXPECTED TO RUN WELL BELOW AVERAGE, WITH HIGHS ONLY
IN THE 50S FOR MUCH OF THE REGION, ESPECIALLY TUESDAY AND WEDNESDAY.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

TODAY...VFR WITH SCT-BKN CLDS GENERALLY AOA 12000 FT. MVFR CIGS
SHOULD MOVE INTO E MD SHORE AND SW DE AFTER 22Z. WIND TURNING SE
AND GUSTING 20 KT THIS AFTN.

TONIGHT...MVFR OR IFR CONDS DEVELOPING THROUGHOUT IN SHOWERS. SE
WIND SHIFT TO W TOWARD 12Z SATURDAY. ISOLATED THUNDER POSSIBLE
ALONG AND SE OF A KESN-KDOV-KACY LINE.

SATURDAY...ANY SUB-VFR CONDITIONS IMPROVE BACK TO VFR SCT-BKN AOA
4500 FT BY 15Z SATURDAY. SCATTERED GUSTY WESTERLY WIND SHOWERS OF
35 KT POSSIBLE FOR SATURDAY AFTERNOON WITH ISOLATED EMBEDDED
THUNDER POSSIBLE, BUT CONDITIONS SHOULD REMAIN MAINLY VFR.

OUTLOOK...

SUNDAY AND MONDAY...MAINLY VFR CONDITIONS WITH WEAK HIGH
PRESSURE. AN ONSHORE FLOW IS EXPECTED TO DEVELOP MONDAY NIGHT WITH
SOME MVFR CEILINGS POSSIBLE INTO EARLY TUESDAY.

TUESDAY...MVFR CEILINGS ANTICIPATED TO DEVELOP WITH AN ONSHORE FLOW.
SOME RAIN IS FORECAST TO OVERSPREAD THE AREA FROM SOUTH TO NORTH,
WITH CONTINUED MVFR CONDITIONS.

&&

.MARINE...
NO MARINE HEADLINES TODAY.

IT APPEARS WE WILL NEED AN SCA IF NOT A BRIEF WESTERLY WIND GALE
FOR SATURDAY MORNING.

OUTLOOK...
SATURDAY NIGHT...SUB SCA.

SUNDAY AND MONDAY...MAINLY SUB-ADVISORY CONDITIONS ARE EXPECTED.

TUESDAY...AN EASTERLY ONSHORE FLOW IS EXPECTED; ALTHOUGH, WIND
GUSTS LOOK TO REMAIN SUB-ADVISORY AT THIS TIME. SEAS, HOWEVER, ARE
EXPECTED TO BUILD FOR THE COASTAL WATERS INTO THE 5 FOOT RANGE.

&&

.FIRE WEATHER...
NO CHANGE TO THE ALREADY POSTED SPS FROM 434 AM.

THERE LOOKS TO BE AN ELEVATED FIRE RISK AGAIN TODAY, THOUGH LESS
THAN YESTERDAY, ESPECIALLY FOR EASTERN PENNSYLVANIA AND NEW JERSEY.
TEMPERATURES WILL BE A FEW DEGREES WARMER. BUT THE WIND IS ONLY
EXPECTED TO GUST IN THE 15 TO 20 MPH RANGE FROM LATE THIS MORNING
INTO THE EARLY AFTERNOON.  THE AIRMASS IS STILL VERY DRY AND
RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP INTO THE 20S FOR A
TIME. HOWEVER, LOW PRESSURE WAS APPROACHING FROM THE WEST AND BY
LATE AFTERNOON, HUMIDITY VALUES ARE EXPECTED TO INCREASE AND RAIN
IS ANTICIPATED BY LATE AFTN/ERLY EVE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...KLINE
NEAR TERM...DRAG/NIERENBERG 906
SHORT TERM...DRAG/NIERENBERG 906
LONG TERM...KLINE
AVIATION...DRAG/KLINE/NIERENBERG 906
MARINE...DRAG/KLINE/NIERENBERG 906
FIRE WEATHER...906
Hazardous weather outlook, Apr 25, 7:51 AM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
851 AM EDT FRI APR 25 2014

NJZ001-007>010-PAZ054-055-060>062-101-103-105-261300-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS-
851 AM EDT FRI APR 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS AN ENHANCED RISK FOR THE SPREAD OF WILDFIRES TODAY,
ESPECIALLY THROUGH LATE MORNING TO EARLY AFTERNOON, AS RELATIVE
HUMIDITY VALUES WILL REMAIN LOW AND WINDS GUST CLOSE TO 20 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-NJZ012-013-015>023-027-PAZ070-071-102-104-106-261300-
NEW CASTLE-CECIL-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN CHESTER-
EASTERN MONTGOMERY-LOWER BUCKS-
851 AM EDT FRI APR 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS AN ENHANCED RISK FOR THE SPREAD OF WILDFIRES TODAY,
ESPECIALLY THROUGH LATE MORNING TO EARLY AFTERNOON, AS RELATIVE
HUMIDITY VALUES WILL REMAIN LOW AND WINDS GUST CLOSE TO 20 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ012-015-019-020-NJZ014-024>026-261300-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
851 AM EDT FRI APR 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-261300-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
851 AM EDT FRI APR 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SMALL CHANCE OF GALE FORCE NORTHWESTERLY WIND GUSTS
SATURDAY MORNING AND THEN AGAIN DURING A BRIEF SHOWER LATE SATURDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 25, 3:34 AM EST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
434 AM EDT FRI APR 25 2014

DEZ001-MDZ008-NJZ001-007>010-012-013-015>023-027-PAZ054-055-
060>062-070-071-101>106-252200-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...NEWTON...
WASHINGTON...MORRISTOWN...FLEMINGTON...SOMERVILLE...
NEW BRUNSWICK...FREEHOLD...TRENTON...PENNSVILLE...GLASSBORO...
CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...JACKSON...
MILLVILLE...HAMMONTON...CAPE MAY COURT HOUSE...
WHARTON STATE FOREST...JIM THORPE...STROUDSBURG...READING...
ALLENTOWN...BETHLEHEM...EASTON...MEDIA...PHILADELPHIA...
HONEY BROOK...OXFORD...WEST CHESTER...KENNET SQUARE...
COLLEGEVILLE...POTTSTOWN...NORRISTOWN...LANSDALE...CHALFONT...
PERKASIE...MORRISVILLE...DOYLESTOWN
434 AM EDT FRI APR 25 2014

...ENHANCED RISK OF FIRE SPREAD FROM LATE THIS MORNING INTO
THIS AFTERNOON...

LOW RELATIVE HUMIDITY LEVELS ARE EXPECTED LATE THIS MORNING INTO THE
EARLY AFTERNOON, BEFORE THEY INCREASE LATE IN THE AFTERNOON AND INTO
THE EVENING AHEAD OF SOME SHOWER ACTIVITY. WINDS WILL BE LIGHT EARLY
IN THE DAY, BUT COULD BECOME GUSTY DURING THE AFTERNOON. THIS WILL
KEEP AN ENHANCED RISK FOR THE SPREAD OF FIRES FROM LATE THIS MORNING
INTO THIS AFTERNOON.

FOR MORE INFORMATION ABOUT WILDFIRE DANGER, BURN RESTRICTIONS, AND
WILDFIRE PREVENTION AND EDUCATION, PLEASE VISIT YOUR STATE FORESTRY
OR ENVIRONMENTAL PROTECTION WEBSITE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southeastern Burlington

When
April 25, 8:30 AM EST to April 26, 11:00 AM EST
Where
Southeastern Burlington forecast zone
Reported by
Park/Forest Service
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512025.